Education.com
Try
Brainzy
Try
Plus

Antidepressants at College

By — John Wiley & Sons, Inc.
Updated on Aug 25, 2011

Antidepressants

Antidepressants are the most common psychoactive medications used in the college population and in the general population. They have been used effectively for a long time, but until the arrival of Prozac in 1987, they weren't nearly as popular because of the risks and side effects of the older antidepressants, called tricyclics. These include drugs such as Norpramin (desipramine), Elavil (amitriptilene), Sinequan (doxepin), and Tofranil (imipramine).

The mechanism of action of antidepressants is still not completely understood, but there is general agreement that they affect levels and functioning of the neurotransmitters serotonin and norepinephrine in the brain. The tricyclics usually had a dual action, some more specialized to one or the other neurotransmitter, and they were also effective for depression.

But they were never popular because they frequently caused side effects, including weight gain, which is the "kiss of death" for any medication that a college student is willing to consider. From a clinician's standpoint, they were also problematic because they could have effects on cardiac conduction, could be quite lethal when taken in overdose, and had a variety of other unpleasant side effects such as dry mouth, lethargy, night sweats, constipation, urinary hesitancy, jitteriness, and sexual side effects.

When Prozac arrived on the scene in 1987, it caused an explosion in antidepressant use. This drug, which was a selective serotonin reuptake inhibitor (SSRI), appeared to have almost no side effects, and people who had been chronically depressed sometimes had remarkable turnarounds. There was also an initial decrease in appetite, which led many people to my office requesting the medication, not because they were depressed, but because they heard it was an effective diet pill. Others claimed that these drugs made people "better than normal," and their popularity soared.

A steady stream of SSRIs came to market: Zoloft (sertraline), Paxil (paroxetine), Celexa (citalopram), Luvox (fluvoxamine), and Effexor (venlafaxine), a dual uptake inhibitor (also affected norepinephrine reuptake at higher doses as well as serotonin).

Side Effects

Like most new medications, the positive news came first and problems appeared later. One major side effect of all of these medications is sexual dysfunction: decrease in libido, difficulty maintaining erections, and difficulty having orgasms.

It was thought that the prevalence of sexual dysfunction was about 2 percent during the clinical trials, but it turns out that the side effect probably occurs around 50 percent of the time. The initial low incidence was due to the fact that no one asked about sexual function and patients were reluctant to raise the question.

There are strategies to manage and somewhat control this side effect, so it isn't a reason to reject the idea of taking the medication. However, as you might imagine, this is a very worrisome side effect for students, some of whom are embarking on their first sexual ex­ periences. It is beyond the scope of this book to fully discuss treatments, but suffice it to say this is usually a very manageable side effect.

There are other usually transient side effects that include nausea (if medication is taken on an empty stomach), jitteriness, occasional headaches, and other infrequent, benign side effects that are usually self-limited.

There has been a great deal of alarmist news and concern in the media about antidepressant use. One area of risk occurs when bipolar disorder symptoms are triggered with an antidepressant trial. The college years are the peak age of onset for bipolar disorder, and the first episode may present with depressive symptoms; the prescribed antidepressant can then trigger a manic episode. (That's why it is important to get a careful family history of bipolar disorder and, if it exists, to monitor a medication trial very closely, as the risks of developing bipolar disorder are then higher.)

Another side effect is akathesia, or "restlessness." People usually experience this in their legs and feel that they can't sit still. This can lead to increased anxiety and agitation and may be one reason they feel more desperate.

Recently, in England, these medications have been banned for use by children under the age of eighteen because of higher suicide rates. The use of SSRI antidepressants is currently under review in this country. On February 2, 2004, the Boston Globe reported that in 2002 there were almost eleven million prescriptions dispensed in the United States to patients under age eighteen. According to the article, FDA files show 110 reports of suicide amongst youths taking these medications since they were released in 1987.

My experience mirrors these findings. I have personally seen these medications save and turn around the lives of many adolescents, and in the final analysis the benefits seem to outweigh the risks when the medication is prescribed appropriately and closely monitored. We have to wait for the final scientific analysis, but there is pressure to take these drugs off the market because the voices of those families with tragic outcomes are louder than those of the large number of people who have been helped. I hope that careful scientific analysis of the data will give us an unbiased answer.

View Full Article
Add your own comment